Incompetence of the lower esophageal sphincter is a key factor in the pathogenesis of gastroesophageal reflux disease (GERD).
Drugs with anticholinergic properties, such as tricyclic antidepressants, may facilitate GERD by a relaxing effect on the lower esophageal sphincter.
|Only clomipramine increased the risk of reflux esophagitis|
|The American Journal of Gastroenterology|
Dr Eva van Soest and colleagues from the Netherlands investigates whether the use of tricyclic antidepressants is associated with an increased risk of reflux esophagitis.
The team conducted a population-based case-control study within a large Dutch primary care database over the period of 1996 to 2005.
Cases with endoscopy-confirmed were identified and matched with up to 10 controls on gender, age, GP practice, and calendar time.
Exposure to tricyclic antidepressants was assessed in the year prior to diagnosis and categorized as current, past, and no use.
The relative risk of reflux esophagitis was estimated by odds ratios with 95% confidence intervals using multivariate conditional logistic regression analysis.
The researchers identified 1,462 cases with endoscopy-confirmed reflux esophagitis during the study period.
The team found that the risk of reflux esophagitis was increased in current tricyclic antidepressant users.
Drug-specific analyses revealed that only clomipramine was associated with an increased risk of reflux esophagitis in a duration, and dose-dependent manner.
Dr van Soest's team concluded, "No association was observed between the risk of reflux esophagitis and the use of tricyclic antidepressants other than clomipramine."
"The association between reflux esophagitis and clomipramine might be drug-related or a result of the underlying indication."